Alert archive / Minnesota / Flash Flood Warnings in 2002

Flash Flood Warning 21, NWS Twin Cities, MN

July 21, 2002Anoka County, Hennepin County, Wright County, Minnesota

NWS Twin Cities, MN issued this flash flood warning at Jul 21, 2002, 2:53 PM CDT for Anoka County, Hennepin County, Wright County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 2:53 PM CDT (19:53 UTC)
Expired
Jul 21, 2002, 5:45 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Anoka County, MN, Hennepin County, MN, Wright County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2410 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMPX 211953
FFWMSP
MNC003-053-171-212245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WRIGHT COUNTY IN CENTRAL MINNESOTA
  ANOKA COUNTY IN EAST CENTRAL MINNESOTA
  HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 545 PM CDT

* AT 249 PM CDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER NORTHWEST HENNEPIN AND EASTERN WRIGHT COUNTIES IN EAST        
  CENTRAL MINNESOTA.  

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA...
  RESULTING IN EXCESSIVE RAINFALL.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 4519 9375 4496 9375 4519 9304 4540 9334

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:55 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 10:55 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT SUN JUL 21 2002

DID GO AHEAD WITH FLOOD WATCH FOR AREA SOUTH AND EAST OF LINE FROM
MADISON MN TO CAMBRIDGE MN. LARGE SCALE NRN PLAINS RADAR COMPOSITE
LOOPS SHOWS MOISTURE CONNECTION IN PLACE...WITH SCT TSRA MOVING
AROUND RIDGE INTO WRN CWA...JUST ON COOL SIDE OF BNDRY WHERE CAP IS
GONE. OUTFLOW FROM MORNING BOW ECHO NOW ORIENTING ITSELF E-W FROM
OLIVIA TO NORTH METRO. THIS IS STALLING NOW. S/W ENERGY SEEN
SWIRLING INTO CNTL SD...AND ANOTHER SWIRLING ON WV OUT OF ERN CO
INTO NRN NE. THESE WILL PROVIDE FORCING/LIFT/COOLING ALOFT TO SLOWLY
GROW TSRA. CAP STILL IN PLACE PER VIS PIX FROM METRO SOUTH. AS
STRONG CAN S/W FLATTENS RIDGE AND LOWERS HEIGHTS...CAP SHOULD
RAPIDLY GIVE WAY LATE AFTERNOON OVER SRN CWA. SCENARIO LOOKING
SIMILAR TO MADDOX FRONTAL/MESOHIGH FLOOD SITN...BUT LL FLOW A LITTLE
WEAK. MY CONCERN IS OUTFLOW MENTIONED ABOVE WILL BEGIN TO FIRE
STORMS...AND AS S/W APPROACHES THESE BACKBUILDING INTO CNTL MN INTO
THETA E GRADIENT. VRY UNSTABLE AIR IN WRN WI COUNTIES WITH RUC
INDICATED THETA-E MAX NEAR OUTFLOW BOUNDARIES THIS AFTN.  EITHER
THIS...OR APPROACHING ENERGY JUST LIGHTING FRONT AS TRAINING CELLS
MOVE ALONG FRONT.

.MSP...HEAT ADVISORY TODAY MNZ060>063-067>070-074>078-082>085-091>093
       AND WIZ023>028.
       FLOOD WATCH SOUTHEAST HALF OF CWA...FROM KDXX NORTHEAST TO
       KCBG AND SOUTHEAST

BINAU

In the hours before

Special weather statement, Jul 21, 12:14 PM CDT, 2 hours 39 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-220000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT SUN JUL 21 2002

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EARLY TONIGHT.

LARGE HAIL AND DAMAGING WINDS...ALONG WITH TORRENTIAL RAINS ARE
POSSIBLE WITH THE STORMS THAT DEVELOP IN THE SLIGHT RISK AREA.

RAINFALL AMOUNTS COULD EASILY EXCEED OVER THREE INCHES IN A VERY
SHORT SPAN TIME. CITIES SUCH AS ST CLOUD AND MINNEAPOLIS/ST PAUL AND
OTHER ADJACENT URBAN AREAS COULD EXPERIENCE STREET FLOODING. A FLOOD
WATCH FOR POTENTIAL FOR MORE SEVERE FLOODING IS IN EFFECT THROUGH
THIS EVENING AS WELL.

PRIOR TO THE DEVELOPMENT OF THE THUNDERSTORMS...OPPRESSIVE HEAT AND
HUMIDITY WILL CONTINUE...MAINLY ALONG AND SOUTH OF A LINE...FROM NEW
ULM THROUGH THE TWIN CITIES METRO AREA...TO CORNELL WISCONSIN. HEAT
INDICES ARE EXPECTED TO REACH OR EXCEED THE 105 DEGREE MARK.

KEEP INFORMED ON THE LATEST UPDATES ON THE POTENTIAL FOR
SEVERE WEATHER...HEAVY RAINFALL...AND EXCESSIVE HEAT AND HUMIDITY.

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:07 PM CDTSevere Thunderstorm WarningMPXMille Lacs38 min
Jul 21, 7:04 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Todd41 min
Jul 21, 7:32 AM CDTSevere Thunderstorm WarningMPXMorrison58 min
Jul 21, 7:45 AM CDTSevere Thunderstorm WarningMPXTodd30 min
Jul 21, 5:00 PM CDTSevere Thunderstorm WarningMPXFreeborn45 min
Jul 21, 5:32 PM CDTSevere Thunderstorm WarningMPXMartin43 min
Jul 21, 5:48 PM CDTFlash Flood WarningMPXFreeborn3 hr
Jul 21, 6:00 PM CDTFlash Flood WarningMPXFaribault, Martin3 hr
Jul 21, 6:20 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin40 min

Nearby

Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.